Could Your Medication Be Causing Hearing Problems?

When you’re first prescribed medications to lower your risk of cardiovascular disease or to treat a life-threatening bacterial infection, hearing loss is probably the last thing to concern you. Ototoxicity is the word used to describe damaging effects to the ear and hearing, typically from the use of certain medications – if we want to be dramatic you can think of it as “ear poisoning.”

The American Speech-Language-Hearing Association states that there are over two hundred known over-the-counter and prescription medications available today with potential ototoxic effects.  These effects range from tinnitus and balance issues to temporary or permanent hearing loss.

While the majority of patients prescribed an ototoxic drug would likely choose life over hearing in the case of the aforementioned life-threatening bacterial infection, it is still worth understanding the potential side effects of your medications.

 
Aspirin and NSAIDs
Aspirin is one of the most commonly-taken drugs around the world with an estimated 40 000 metric tons of it ingested every year. That’s about 120 billion tablets. That’s a lot of aspirin.

Along with non-steroidal anti-inflammatory drugs (NSAIDs, such as ibuprofen and naproxen), regular use of aspirin has been found to be associated with an increased risk of hearing side effects, such as hearing loss and tinnitus. It is thought the ototoxic effects of aspirin and NSAIDs arise from a reduction in blood flow to the cochlea, a part of the inner ear involved in hearing, but in addition to this, the use of these drugs may also increase susceptibility to noise-induced hearing loss (NIHL).

One large, long-term study known as the Health Professionals Follow-Up Study followed over 30,000 male participants for more than 20 years. The results found that regular use of aspirin and NSAIDs increased the risk of hearing loss amongst men younger than 60 years of age but, interestingly, not in those over 60. As the prevalence of hearing loss naturally increases with age, it may be hypothesized that the proportion of contribution from analgesic use became more minor with increasing age due to the emergence of other “ear poisoning” factors. A similar study later conducted in a large population of women found similar results for NSAIDS – the use of ibuprofen was linked to higher risk of hearing loss in females with a directly-correlated relationship (increasing intake of ibuprofen was associated with increasing risk of hearing loss). However, contradictory to the Health Professionals Follow-Up Study, no such relationship was noted between aspirin for women.

The ototoxic effects of aspirin and NSAIDs are considered to be short-lived and reversible once the medication dosage is reduced or stopped altogether.

 
Antibiotics
You’ve been infested with flesh-eating bacteria and the doctor says you need intravenous antibiotics but one of the potential side effects is permanent hearing loss – what do you do?

You take the antibiotics, of course.

The antibiotic class known as aminoglycosides is well documented in its ototoxic effects of inducing hearing loss. More specifically, aminoglycosides are known to be vestibulotoxic (affecting the vestibular system and causing problems with balance) or cochleotoxic (damaging the cochlea of the inner ear). Exactly how aminoglycosides ended up so poisonous to the ear is still being researched but damage to the hair cells of the ear from destructive reactive oxygen species is thought to be part of the cause. The result of losing these sensory hair cells may start with tinnitus and conclude with permanent hearing loss (cochleotoxicity) or balance dysfunction (vestibulotoxicity). Interestingly, use of the previously hailed-as-afflicter-of-deafness aspirin has been found to provide some protective effects against hearing loss when administered concurrently with the aminoglycoside gentamicin.

Because aminoglycoside antibiotics take longer to clear from the fluid of the inner ear when compared to the bloodstream, even after you’ve survived the flesh-eating bacterial infection and ceased antibiotics, their ototoxic effects can still progress. Ototoxicity is more likely to occur with higher dosages of the drug and a longer duration of treatment. Patients with existing hearing problems, a relevant family history, those taking other ototoxic medications, and the elderly, are at a greater risk of noticing adverse hearing effects from aminoglycoside use.

Another class of antibiotics known as macrolides (erythromycin and azithromycin) also have documented ototoxic effects but these were typically reversible after use of the drug was ceased.

 
Cancer medications
Here’s another one. You have cancer but the doctor says you can still be saved with chemotherapy – except you might lose part of your hearing. What do you do?

Cisplatin, bleomycin, and carboplatin are chemotherapy drugs known to have ototoxic effects. In fact, cisplatin is so ototoxic that it is sometimes cited as having a 100% rate of causing hearing loss. Other ototoxic effects of anticancer medications include experiencing tinnitus or vertigo.

These medications affect hearing by damaging the sensory hair cells of the cochlea due to the stimulated production of those pesky reactive oxygen species. Hearing loss of this nature is unfortunately considered permanent.

Certain patients carry an increased risk of experiencing ototoxicity from the use of these medications, including very young and very old patients, and those concurrently taking other ototoxic drugs. Cancer patients who are undergoing or have previously undergone cranial irradiation were also found to be more susceptible to ototoxic effects from chemotherapy, as were those on a high dose of anticancer drugs or with renal failure.

Considering there are over two hundred ototoxic medications on the list, the three drug groups listed here by no means cover everything. Other drugs, including tricyclic antidepressants (such as amitriptyline), loop diuretics (such as furosemide), and beta blockers (including metoprolol and sotolol), are known to carry the potential side effects of hearing loss, tinnitus, or vertigo.

As these drugs are typically prescribed by your doctor for a good reason, if you are concerned about any possible “ear poisoning” effects it is important to speak first to the prescribing physician about any suitable alternatives before you cease these medications.

 

 
References
Ototoxic medications (medication effects). https://www.asha.org/public/hearing/Ototoxic-Medications/
Analgesic use and the risk of hearing loss in men. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2831770/
Analgesic use and the risk of hearing loss in women. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3530351/
Ubiquitous aspirin: a systematic review of its impact on sensorineural hearing loss. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4472336/
Ototoxicity: aminoglyccosides. https://emedicine.medscape.com/article/857679-overview#a2
Ototoxicity: the hidden menace. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3138949/
Ototoxicity: antineoplastic agents. https://emedicine.medscape.com/article/857679-overview#a5